Journal of Differential Geometry
- J. Differential Geom.
- Volume 110, Number 2 (2018), 345-377.
Embeddedness of least area minimal hypersurfaces
In “Simple closed geodesics on convex surfaces” [J. Differential Geom., 36(3):517–549, 1992], E. Calabi and J. Cao showed that a closed geodesic of least length in a two-sphere with nonnegative curvature is always simple. Using min-max theory, we prove that for some higher dimensions, this result holds without assumptions on the curvature. More precisely, in a closed $(n+1)$-manifold with $2 \leq n \leq 6$, a least area closed minimal hypersurface exists and any such hypersurface is embedded.
As an application, we give a short proof of the fact that if a closed three-manifold $M$ has scalar curvature at least $6$ and is not isometric to the round three-sphere, then $M$ contains an embedded closed minimal surface of area less than $4 \pi$. This confirms a conjecture of F. C. Marques and A. Neves.
J. Differential Geom., Volume 110, Number 2 (2018), 345-377.
Received: 17 February 2016
First available in Project Euclid: 6 October 2018
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Song, Antoine. Embeddedness of least area minimal hypersurfaces. J. Differential Geom. 110 (2018), no. 2, 345--377. doi:10.4310/jdg/1538791246. https://projecteuclid.org/euclid.jdg/1538791246